Alert archive / North Dakota / Red Flag Warnings in 2007

Red Flag Warning 6, NWS Bismarck, ND

August 7, 20079 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Aug 7, 2007, 4:16 AM MDT for 9 counties in North Dakota. It took effect at Aug 7, 2007, 12:00 PM MDT. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 7, 2007, 4:16 AM MDT (10:16 UTC)
In effect from
Aug 7, 2007, 12:00 PM MDT
Expired
Aug 7, 2007, 6:03 PM MDT
In force
6 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 178 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 5:00 PM MDTTSTM WND GST 721 W Halliday, NDHOME WEATHER STATION MEASURED 72 MPH WIND GUSTS. PEA SIZE HAIL ACCOMPANIED THE STORM AND COVERED THE GROUND.
Aug 7, 5:15 PM MDTTSTM WND GST 69Gladstone, ND69 MPH WIND GUST MEASURED ON A HOME WEATHER STATION IN GLADSTONE. REPORT RELAYED BY LOCAL MEDIA.
Aug 7, 5:42 PM MDTHAIL 0.888 Nw Killdeer, NDNICKEL SIZE HAIL
Aug 7, 6:05 PM MDTHAIL 0.753 Sw Fairfield, NDA FEW HAIL STONES TO THE SIZE OF PENNIES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 327 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
327 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1442 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KBIS 071016
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
516 AM CDT TUE AUG 7 2007

...RED FLAG WARNING IN EFFECT FOR WEST CENTRAL AND SOUTHWESTERN
NORTH DAKOTA THIS AFTERNOON FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY...

.A COLD FRONT WILL MOVE FROM CENTRAL MONTANA INTO EASTERN MONTANA
DURING THE DAY. SUSTAINED WINDS WILL INCREASE AHEAD OF THIS COLD
FRONT TO AROUND 20 MPH WITH GUSTS TO 25 MPH THIS AFTERNOON. HUMIDITY
VALUES WILL ALSO FALL TO AROUND 20 TO 25 PERCENT...COINCIDING WITH
THE HIGHEST GUSTS.

FIRE CREWS SHOULD BE ALERTED OF THE EXPLOSIVE WILDFIRE POTENTIAL
OVER WEST CENTRAL AND SOUTHWESTERN NORTH DAKOTA TODAY. 

NDZ017-018-031>033-040-041-043-044-072045-
/O.NEW.KBIS.FW.W.0006.070807T1800Z-070808T0000Z/
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-
ADAMS-
516 AM CDT TUE AUG 7 2007 /416 AM MDT TUE AUG 7 2007/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING FOR STRONG WINDS
AND LOW HUMIDITY...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING. 

SOUTH WINDS WILL INCREASE THIS AFTERNOON TO 15 TO 25 MPH ALONG
WITH MINIMUM RELATIVE HUMIDITIES DROPPING TO AROUND 20 TO 25
PERCENT. THE COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITY
WILL CREATE POTENTIALLY DANGEROUS FIRE WEATHER CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

KS
2 follow-up statements
000 
WWUS83 KBIS 072044
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
344 PM CDT TUE AUG 7 2007

...RED FLAG WARNING IN EFFECT FOR WEST CENTRAL AND SOUTHWESTERN
NORTH DAKOTA THROUGH THIS EVENING FOR STRONG WINDS AND LOW 
RELATIVE HUMIDITY...

.GUSTY SOUTH WINDS OF 15 TO 30 MPH WILL CONTINUE THROUGH EARLY
THIS EVENING IN WEST CENTRAL AND SOUTHWESTERN NORTH DAKOTA. THE
WINDS...COMBINED WITH TEMPERATURES FROM 95 TO 100 DEGREES AND
HUMIDITY VALUES BETWEEN 20 AND 25 PERCENT...WILL CREATE A
DANGEROUS FIRE WEATHER SITUATION. SCATTERED THUNDERSTORMS ARE ALSO
POSSIBLE BY EVENING. THERE IS SOME RISK OF DRY LIGHTNING AS THE
STORMS FIRST FORM. UNDER THESE CONDITIONS ANY FIRES THAT START
COULD QUICKLY GROW OUT OF CONTROL. VERY LARGE FIRES ARE POSSIBLE...
AND CONTAINMENT EFFORTS WILL BE DIFFICULT.

CONDITIONS WILL BEGIN TO IMPROVE THIS EVENING AS HUMIDITY VALUES
BEGIN RISING AND WINDS SUBSIDE. 

NDZ017-018-031>033-040-041-043-044-080000-
/O.CON.KBIS.FW.W.0006.000000T0000Z-070808T0000Z/
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-
ADAMS-
344 PM CDT TUE AUG 7 2007 /244 PM MDT TUE AUG 7 2007/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THIS EVENING. 

EXPECT SOUTH WINDS TO CONTINUE AT 15 TO 30 MPH INTO THE EARLY
EVENING. TEMPERATURES FROM 95 TO 100 AND RELATIVE HUMIDITY VALUES
BETWEEN 20 AND 25 PERCENT WILL COMBINE WITH THE WINDS TO CREATE
DANGEROUS FIRE WEATHER CONDITIONS. SCATTERED THUNDERSTORMS ARE ALSO
POSSIBLE BY EVENING. THERE IS SOME RISK OF DRY LIGHTNING AS THE
STORMS FIRST FORM. UNDER THESE CONDITIONS ANY FIRES THAT START
COULD QUICKLY GROW OUT OF CONTROL. VERY LARGE FIRES ARE POSSIBLE...
AND CONTAINMENT EFFORTS WILL BE DIFFICULT.

CONDITIONS WILL BEGIN TO IMPROVE THIS EVENING AS HUMIDITY VALUES
BEGIN RISING AND WINDS SUBSIDE. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

CJS/HW
000 
WWUS83 KBIS 080003
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
703 PM CDT TUE AUG 7 2007

NDZ017-018-031>033-040-041-043-044-080115-
/O.CAN.KBIS.FW.W.0006.000000T0000Z-070808T0000Z/
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-
ADAMS-
703 PM CDT TUE AUG 7 2007 /603 PM MDT TUE AUG 7 2007/

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE RED
FLAG WARNING. 

SHOWERS AND THUNDERSTORMS HAVE MOVED OVER WEST CENTRAL AND
SOUTHWEST NORTH DAKOTA...RAISING HUMIDITIES AND LOWERING
TEMPERATURES. THEREFORE THE RED FLAG WARNING HAS BEEN CANCELLED.
THERE IS STILL A POSSIBILITY OF LIGHTNING STRIKES STARTING A
FIRE...BUT WITH THE RECENT RAINS...EXPLOSIVE FIRE GROWTH IS NOT 
ANTICIPATED.


$$
TWH

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Aug 7, 2:45 AM MDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 7, 2:45 AM MDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
345 AM CDT TUE AUG 7 2007

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...
LATEST FOG/STRATUS LOOP SHOWS LOW CLOUDS AND/OR PATCHY FOG FROM
NEAR ESTEVAN CANADA SOUTHEAST TO NEAR DRAKE NORTH DAKOTA. LATEST
RUC ADVANCES THIS AREA EAST EARLY THIS MORNING...WHICH APPEARS TO
BE OCCURRING. THUS WILL ADD SOME CLOUDS AND MENTION PATCHY FOG IN
OUR NORTHEAST ZONES EARLY THIS MORNING. OTHERWISE H85 WINDS AND
WAA STRENGTHEN TODAY ALONG THE MONTANA/NORTH DAKOTA BORDER BEFORE
MOVING EAST THIS EVENING/TONIGHT. THIS IS IN RESPONSE TO A LEE
SIDE LOW OVER MONTANA WHICH DEEPENS TODAY AND MOVES EAST TONIGHT
ALONGSIDE A COLD FRONT. ISOLATED SHOWERS AND THUNDERSTORMS WILL
DEVELOP LATER THIS AFTERNOON ACROSS OUR EXTREME WESTERN
ZONES...POSSIBLY SEVERE LATE THIS AFTERNOON..BUT A BETTER CHANCE IN
THE EVENING/EARLY TONIGHT. MODELS IN GOOD AGREEMENT WITH PRECIP
SHIELD GROWING/EXPANDING OVERNIGHT AS THE LLJ INCREASES WITH AN
APPROACH CHING UPPER WAVE. WENT WITH SCT SHWRS AND TSTMS FROM AROUND
BOTTINEAU...SOUTHWEST TO BISMARCK TO AROUND HETTINGER TONIGHT...WITH
ISOLATED POPS FURTHER EAST. THE SFC COLD FRONT WILL WEAKEN AS IT
MOVES SLOWLY ACROSS THE STATE WEDS INTO WEDS EVE. THE FRONT APPEARS
TO STALL OR BECOME WEAKLY DEFINED WITH ADDITIONAL SFC WAVES AND
UPPER AIR DISTURBANCES CROSSING OVER NORTH DAKOTA WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT. THUS WITH THE FORECAST AREA REMAINING IN A
BAGGY TROUGH PATTERN...WENT WITH BROAD BRUSH ISOLATED POPS WEDNESDAY
NIGHT THROUGH THURSDAY NIGHT.

.LONG TERM...FRIDAY THROUGH MONDAY...
00Z GFS KEEPS A DIRTY RIDGE PATTERN ACROSS THE NORTHERN PLAINS
THROUGH THE LONG TERM PERIOD. ECMWF SIMILAR OVERALL...BUT HAS SOME
SMALLER SCALE DIFFERENCES. THESE SMALL SCALE DIFFERENCES WILL BE
IMPORTANT WITH THE PRECIP CHANCES.

MADE ONLY MINOR TWEAKS TO TEMPERATURES KEEPING THEM NEAR TO ABOVE
NORMAL THROUGH THE PERIOD. GFS SUGGESTS SOME COOLING FOR SATURDAY
AND SUNDAY AS A FRONTAL SYSTEM PUSHES THROUGH NORTH DAKOTA.
TEMPERATURES THEN EXPECTED TO REBOUND ON MONDAY.

PER THE GFS...BEST CHANCE FOR THUNDERSTORMS IN THE LONG TERM WILL BE
FRIDAY NIGHT AS THE COOLER AIR FILTERS IN. OTHERWISE...THUNDERSTORMS
WILL BE WIDELY SCATTERED TO ISOLATED. ECMWF BRINGS A STRONGER TROUGH
ACROSS THE NORTHERN PLAINS FOR SATURDAY THAN THE GFS...AND IS ALSO
SOMEWHAT SLOWER WITH THIS FEATURE. BASED ON THIS UNCERTAINTY...MADE
MINIMAL CHANGE TO THE PRECIP CHANCES.

&&

.AVIATION...
DRY HIGH PRESSURE BUILDING IN AT THE SURFACE FROM THE WEST BEHIND
YESTERDAYS COOL FRONTAL PASSAGE. SATELLITE PICTURES SHOW SOME IFR
CONDITIONS FROM MINOT TO NEAR DEVILS LAKE. THIS AREA SEEMS TO BE
EXPANDING TO THE SOUTHEAST...SO COULD IMPACT THE JAMESTOWN AREA AS
WELL. BUT...WITH DRIER AIR MOVING IN FROM THE WEST...EXPECT VFR
CONDITIONS AFTER MID-MORNING. ONLY OTHER AVIATION CONCERN IS THE
POSSIBILITY OF ISOLATED STRONG THUNDERSTORMS IN WESTERN NORTH DAKOTA
LATE THIS AFTERNOON AND EVENING AHEAD OF A LOW PRESSURE SYSTEM
MOVING OUT OF THE ROCKIES.

&&

.FIRE WEATHER...FIRE WEATHER ZONES 17/31/32/33/40/41/43/44 ALL
ON THE EDGE FOR REACHING RED FLAG CRITERIA WARNING BETWEEN
18Z-00Z TODAY. EXPECTING MINIMUM RELATIVE HUMIDITIES BETWEEN 22
AND 28 PERCENT WITH WIND GUSTS AROUND 25 MPH. DECIDED TO ISSUE A
RED FLAG WARNING AS STRONG SOUTHERLY WINDS DEVELOP EARLY THIS
AFTERNOON WHICH WILL COINCIDE WITH MINIMUM RHS BEING REACHED BY
MID AFTERNOON. EXPECT RHS TO INCREASE EARLY THIS EVENING AS
HIGHER DEW POINTS GET PULLED UP FROM THE SOUTH AHEAD OF AN
APPROACHING COLD FRONT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 7 PM
CDT /6 PM MDT/ THIS EVENING FOR NDZ017-031>033-040-041-043-044.

&&

KS/CH/JF
Hazardous weather outlook, Aug 7, 4:00 AM MDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
500 AM CDT TUE AUG 7 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-080915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
500 AM CDT TUE AUG 7 2007 /400 AM MDT TUE AUG 7 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER WESTERN
NORTH DAKOTA WITH A POSSIBILITY OF SEVERE WEATHER MAINLY ALONG THE
MONTANA/NORTH DAKOTA BORDER. AN UPPER LEVEL DISTURBANCE WILL MOVE
ACROSS THE STATE TONIGHT WHICH WILL INITIATE ADDITIONAL SCATTERED
SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY BECOME SEVERE.

STRONG WIND AND LOW RELATIVE HUMIDITY WILL DEVELOP OVER FIRE WEATHER
ZONES 17/18/31/32/33/40/41/43/44 THIS AFTERNOON. A COLD FRONT WILL
MOVE FROM CENTRAL MONTANA INTO EASTERN MONTANA BY THIS EVENING
ALLOWING HIGH TEMPERATURES TO REACH THE LOWER 90S. MINIMUM
HUMIDITIES WILL FALL INTO THE LOWER AND MIDDLE 20 PERCENT RANGE WITH
SOUTHERLY WINDS GUSTING TO 25 MPH. A RED FLAG WARNING HAS BEEN
ISSUED FROM 1 PM CDT/NOON MDT/ THIS AFTERNOON TO 7 PM CDT/6 PM MDT
THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLOW MOVING COLD FRONT WILL WEAKEN AS IT MOVES ACROSS NORTH
DAKOTA WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
OVER CENTRAL AND EASTERN NORTH DAKOTA WEDNESDAY AFTERNOON. THIS WEAK
SURFACE BOUNDARY WILL REMAIN OVER THE AREA DURING THE EXTENDED
PERIOD. UPPER AIR DISTURBANCES WILL MIGRATE THROUGH THE STATE
THURSDAY THROUGH MONDAY...THUS ISOLATED THUNDERSTORMS WILL CONTINUE
TO BE A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...TONIGHT...AND
WEDNESDAY.

KS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:49 PM MDTSevere Thunderstorm WarningBISBowman56 min
Aug 7, 3:56 PM MDTSevere Thunderstorm WarningBISMountrail64 min
Aug 7, 4:40 PM MDTSevere Thunderstorm WarningBISAdams, Hettinger, Slope48 min
Aug 7, 4:53 PM MDTSevere Thunderstorm WarningBISDunn, Mercer40 min
Aug 7, 4:56 PM MDTSevere Thunderstorm WarningBISBowman62 min
Aug 7, 5:50 PM MDTSevere Thunderstorm WarningBISDunn55 min
Aug 7, 5:59 PM MDTSevere Thunderstorm WarningBISBillings30 min

Nearby

Red Flag Warnings in North Dakota, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.